Oklahoma, 2015Flash Flooding in Oklahoma, May 9, 2015
May 9, 2015 · NWS SHV · 2 events in 1 county or zone
Numerous showers and thunderstorms containing heavy rainfall redeveloped during the early morning hours on May 9th over much of McCurtain County Oklahoma, over areas that had already received heavy rainfall during the evening hours of May 8th. Grounds remained saturated from the earlier rains, and additional flash flooding redeveloped over the southern portions of the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms containing heavy rainfall redeveloped during the early morning hours on May 9th over much of McCurtain County Oklahoma, over areas that had already received heavy rainfall during the evening hours of May 8th. Grounds remained saturated from the earlier rains, and additional flash flooding redeveloped over the southern portions of the county.
Additional scattered showers and thunderstorms developed during the mid and late afternoon hours on May 9th across Southeast Oklahoma and adjacent sections of Southwest Arkansas, producing another round of heavy rainfall over southern McCurtain County. This resulted in additional flash flooding near Idabel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 12:36 AM CST, 34 minutes earlier.
Area forecast discussion, May 9, 12:36 AM CST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SHREVEPORT LA
136 AM CDT SAT MAY 9 2015
.DISCUSSION...
HAVE SENT A QUICK UPDATE FOR THE CANCELLATION OF TORNADO WATCH
146. INSTABILITY HAS QUICKLY DECREASED OVER THE LAST COUPLE OF
HOURS BUT THE THREAT FOR HEAVY RAIN AND FLOODING WILL CONTINUE
NORTH OF I-30 IN SE OK/SW AR/NE TX. HAVE INCREASED QPF AMOUNTS
THROUGH THE REMAINDER OF THE NIGHT AND REMOVED SEVERE WORDING BUT
ADDED A MENTION OF LOCALLY HEAVY RAINFALL IN THE ZFP.
UPDATED TEXT PRODUCTS HAVE BEEN SENT. /09/
&&
.PREV DISCUSSION... /ISSUED 1126 PM CDT FRI MAY 8 2015/
AVIATION...
CONVECTION BEGINNING TO LIFT NORTH OF THE KTXK AND KELD TERMINAL
SITES...LEAVING VFR CONDITIONS FOR THE MOST PART...ASIDE FROM
SOME TEMPO MVFR CIGS NEAR KLFK...IN RETURN COASTAL FLOW. MCS OF
STG TO SVR TSTMS MOVG EAST ACROSS OK...WITH SCT TSTMS EXTENDING
SWD INTO NORTH TX. NORTHERN CWA...INCLUDING KTXK AND KELD...MAY
SEE PREVAILING TSTMS BEGINNING AROUND 09/09Z WHEN LEADING EDGE
ARRIVES NEAR KTXK TERMINAL. KEEPING I-20 CORRIDOR SCATTERED...WITH
VCTS AND TEMPO GROUPS FOR TSTMS. KLFK WILL LIKELY SEE MORE LIMITED
CONVECTION THRU PERIOD. S-SE WINDS GRADUALLY INCREASE DURG
DAY...BECMG 10 TO 15 KTS BY AROUND 09/21Z AS GRADIENT TIGHTENS
INVOK UPPER TROUGH APPROACHING LATER IN WKND. /VII/.
PREV DISCUSSION... /ISSUED 809 PM CDT FRI MAY 8 2015/
DISCUSSION...
HAVE UPDATED TO INCLUDE TORNADO WARNING EXTENSION UNTIL 3 AM...WHICH
CAPTURED EXTREME SE OK AND 3 NW COUNTIES IN EXTREME NE TX. BOWING
LINE OF STORMS HEADED EAST INTO RED RIVER VALLEY...WILL LIKELY BE
MORE WIND THAN TORNADO THREAT BY LATER IN EVE AS STORMS GRADUALLY
WEAKEN. ADDED HEAVY RAIN TO GRIDS FOR NW HALF OF CWA AS WELL.
STORMS ARE VERY EFFICIENT RAINMAKERS AND GROUNDS OVER NE TX AND SE
OK SATURATED FROM DOWNPOURS EARLY TODAY. OVERALL...HAVE INCREASED
POPS TO 70 PERCENT NW TO 40 PERCENT SE CWA./VII/.
PREV DISCUSSION... /ISSUED 250 PM CDT FRI MAY 8 2015/
DISCUSSION...
SW FLOW ALOFT THAT HAS BEEN CHARACTERISTIC OF THIS SPRING SEASON
WILL CONTINUE TO DOMINATE OUR REGION'S WEATHER PATTERN THROUGHOUT
THE FCST PD. FOR THE SHORT TERM...ANOTHER ROUND OF STRONG TSTMS
WILL BE POSSIBLE THIS AFTERNOON/TONIGHT...AND WILL LIKELY BE
DRAWING TO AN END/MOVING E OF THE REGION BY SATURDAY MORNING.
DAYTIME HEATING WILL HELP WITH AIRMASS RECOVERY JUST IN TIME FOR
ANOTHER ROUND OF TSTMS BY SATURDAY AFTERNOON/NIGHT. THEN DURING
LATE SUNDAY/EARLY MONDAY...A COLD FRONT WILL APPROACH THE REGION
BRINGING STRONG TO SEVERE TSTMS TO THE REGION YET AGAIN. EACH
ROUND OF CONVECTION WILL HAVE SOME POTENTIAL TO BECOME SEVERE
GIVEN THE DIURNAL INSTABILITY AND MARGINAL WIND SHEAR PRESENT.
HOWEVER...SUNDAY EVENING/MONDAY MORNING WILL HAVE THE GREATEST
POTENTIAL FOR US TO SEE SEVERE STORMS...AS THE COLD FRONT WILL
HELP TO PROVIDE A FOCUS FOR ORGANIZED STORMS.
THE FRONT IS FCST TO SLOW AND BECOME STALLED ACROSS OUR REGION AS
WE MOVE INTO TUESDAY. MEANWHILE...THE UPPER LEVEL FLOW PATTERN
WILL REMAIN SWLY...WHICH WILL SPELL CONTINUED ROUNDS OF CONVECTION
ACROSS OUR REGION THROUGH THE REMAINDER OF THE FCST PD. OUR RUN OF
GENERALLY NEAR-NORMAL TEMPS WILL HALT WITH THE PASSAGE OF THE
FRONT TUESDAY. RAIN AND A SLIGHTLY COOLER AIRMASS WILL KEEP US IN
THE MID 70S FOR MUCH OF THE REMAINDER OF THE WORK WEEK.
IN ADDITION TO THE POTENTIAL FOR SCATTERED SEVERE STORMS
ESSENTIALLY THROUGHOUT THE PD...THE POTENTIAL FOR HEAVY RAINFALL
AND FLASH FLOODING WILL CONTINUE TO INCREASE EACH DAY. WPC QPF
FORECASTS FOR THE NEXT SEVEN DAYS PAINT A BLEAK PICTURE...
PARTICULARLY FOR E TX/SE OK...WITH SOME THREE TO SIX INCHES
POSSIBLE. OF COURSE... THIS DOES NOT INCLUDE THOSE DREADED ISOLD
HIGHER AMOUNTS. WITH THIS IN MIND...WE WILL LIKELY NEED A FLASH
FLOOD WATCH FOR SOME OR ALL OF THE REGION WITHIN THE NEXT DAY OR
TWO...IF NOT SOONER. HOWEVER...PINPOINTING WHERE THAT SHOULD BE IS
THE MORE DIFFICULT QUESTION. HAVE DECIDED TO HOLD OFF FOR NOW AND
ALLOW SUBSEQUENT SHIFTS TO HAVE A BETTER LOOK...AS THE LOCATION...
COVERAGE...AND INTENSITY OF TONIGHT'S CONVECTION WILL HELP TO
BETTER DETERMINE THIS FACTOR. /12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 71 84 70 82 / 30 60 70 60
MLU 69 87 69 83 / 20 30 50 60
DEQ 69 80 64 79 / 60 70 70 40
TXK 69 82 68 80 / 50 70 70 50
ELD 69 83 69 80 / 30 50 70 60
TYR 71 82 68 80 / 40 70 70 60
GGG 72 84 69 81 / 40 60 70 60
LFK 74 86 71 82 / 20 50 60 60
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
09
Hazardous weather outlook, May 8, 1:24 PM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
224 PM CDT FRI MAY 8 2015
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091930-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
224 PM CDT FRI MAY 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA
TODAY AND INTO EARLY THIS EVENING. A COMPLEX OF THUNDERSTORMS MAY
MOVE INTO THE AREA LATE THIS AFTERNOON AND TONIGHT AS WELL. SOME
OF THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS THE PRIMARY
THREAT. IN ADDITION...HEAVY RAINFALL WILL BE POSSIBLE WHICH COULD
LEAD TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A COMPLEX OF THUNDERSTORMS MAY STILL BE MOVING ACROSS THE AREA
EARLY SATURDAY MORNING. AFTER THIS COMPLEX WEAKENS OR EXITS THE
AREA...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP
DURING PEAK AFTERNOON HEATING. ANOTHER COMPLEX OF STRONG TO SEVERE
THUNDERSTORMS MAY AFFECT THE AREA EARLY SATURDAY EVENING AND INTO
THE OVERNIGHT HOURS. DAMAGING WINDS SHOULD BE THE PRIMARY THREATS
WITH ANY SEVERE STORMS.
A COLD FRONT WILL APPROACH AND MOVE ACROSS THE REGION SUNDAY AND
INTO MONDAY...AND WILL BRING THE POSSIBILITY FOR MORE STRONG TO
SEVERE THUNDERSTORMS AREAWIDE. DAMAGING WINDS...LARGE HAIL...AND
ISOLATED TORNADOES WILL BE POSSIBLE. ADDITIONALLY...RAINFALL
AMOUNTS BETWEEN 2 AND 4 INCHES ARE POSSIBLE THROUGH MONDAY
MORNING...WHICH COULD LEAD TO A THREAT FOR FLASH FLOODING AND A
RENEWED THREAT FOR FLOODING ALONG RIVERS AND LAKES.
THE FRONT IS EXPECTED TO STALL JUST SOUTH OF THE AREA EARLY NEXT
WEEK...AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH NEXT
THURSDAY AS A RESULT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING OR TONIGHT.
12
In the hours before
Local storm report, May 8, 7:52 PM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
852 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL IDABEL 33.90N 94.82W
05/08/2015 E0.88 INCH MCCURTAIN OK TRAINED SPOTTER
&&
EVENT NUMBER SHV1500391
20Special weather statement, May 8, 8:18 PM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
918 PM CDT FRI MAY 8 2015
ARZ061-090315-
NEVADA AR-
918 PM CDT FRI MAY 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR NEVADA COUNTY UNTIL 1015 PM
CDT...
AT 918 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BODCAW...OR 13 MILES SOUTHEAST OF HOPE...MOVING NORTHEAST AT 30
MPH.
DIME SIZE HAIL AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PRESCOTT...EMMET...ROSSTON...WILLISVILLE...BODCAW...BLUFF CITY...
WHITE OAK LAKE STATE PARK...CALE...SUTTON...MORRIS...BOUGHTON...
LANEBURG...MOUNT MORIAH...WATERLOO AND FALCON.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3390 9330 3384 9329 3384 9326 3383 9326
3383 9323 3380 9318 3382 9314 3378 9310
3370 9311 3347 9329 3347 9347 3375 9347
3395 9340 3396 9338
TIME...MOT...LOC 0217Z 211DEG 24KT 3356 9341
15Local storm report, May 8, 8:55 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
955 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG 5 SW BROKEN BOW 33.98N 94.79W
05/08/2015 MCCURTAIN OK LAW ENFORCEMENT
TREES DOWN ALONG BELPINE LOOP RD BETWEEN IDABEL AND
BROKEN BOW.
&&
EVENT NUMBER SHV1500392
20Local storm report, May 8, 8:59 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
959 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD IDABEL 33.90N 94.82W
05/08/2015 MCCURTAIN OK LAW ENFORCEMENT
ROADS CLOSED DUE TO FLOODING FROM HEAVY RAIN.
&&
EVENT NUMBER SHV1500393
20Local storm report, May 8, 9:08 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1008 PM CDT FRI MAY 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 11 NNE DETROIT 33.82N 95.20W
05/08/2015 RED RIVER TX LAW ENFORCEMENT
FARM TO MARKET ROAD 195 CLOSED 3 MILES WEST OF THE TOWN
OF MANCHESTER DUE TO FLOODING.
&&
EVENT NUMBER SHV1500394
20Flash Flood, McCurtain
- When
- May 9, 1:10 AM CST to 2:15 AM CST
- Where
- McCurtain County, 2.32 mi SW of Ringold to 4.55 mi ESE of Hochatown
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.198, -95.161
Numerous roads across the southern part of the county had high water, with several roads remaining closed due to flooding.
Flash Flood, McCurtain
- When
- May 9, 2:20 PM CST to 4:00 PM CST
- Where
- McCurtain County, 1.9 mi SW of Broken Bow Arpt to 2.49 mi S of Broken Bow
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.998, -94.790
At least 6 inches of water was swiftly flowing across Highway 259 north of Idabel due to heavy rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 9 to 10, 20153 deaths · 45 injured · $44 million · EF3 · 27 events
- Flash Flooding and Flooding in Texas, May 9 to 11, 20152 deaths · $7.5 million · 3.25 in hail · 78 events
- Flash Flooding and Flood in Arkansas, May 9 to 12, 20151 death · $162,000 · 70 kt wind · 26 events
- Tornadoes and Flash Flooding in Oklahoma, May 9 to 11, 2015$371,000 · EF2 · 45 events
- Tornadoes and Flash Flooding in Kansas, May 9 to 10, 2015$136,000 · EF2 · 14 events
- Rip Current in Puerto Rico, May 9, 20151 death · 1 event
- Rip Current in Florida, May 9, 20151 death · 1 event
- Tornadoes and Flash Flooding in Oklahoma, May 9, 2015$315,000 · EF1 · 41 events
- Damaging Wind in Illinois, May 9, 2015$125,000 · 61 kt wind · 1 event
- Winter Storm in Wyoming, May 9 to 10, 201530 events
- Tornadoes and Flash Flooding in Colorado, May 9, 2015$3,000 · EF0 · 22 events
- Winter Storm in Nebraska, May 9 to 10, 201522 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566687, 566689.